Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 65, NWS Grand Forks, ND

September 4, 2014Cass County, Richland County, North Dakota; Clay County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2014, 4:02 AM CDT for Cass County, Richland County, North Dakota; Clay County, Otter Tail County, Wilkin County, Minnesota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2014, 4:02 AM CDT (09:02 UTC)
Expired
Sep 4, 2014, 5:00 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Otter Tail County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 91 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:15 AM CDTTSTM WND DMGWolverton, MNTREES DOWN IN TOWN...RELAYED BY MEDIA PARTNERS FACEBOOK PICTURE
Sep 4, 4:30 AM CDTTSTM WND DMG1 S Kindred, NDTEN LARGE OAK TREES BLOWN DOWN.
Sep 4, 4:48 AM CDTTORNADO 22 Nne Rothsay, MNA TORNADO TRACKED INTERMITTENTLY FOR ABOUT 2 MILES TO AROUND 3NW OF ROTHSAY BY 452 AM CDT. THIS TORNADO LEFT A TRACK IN CORN AND GRAIN FIELDS. IT TORE DOWN NUMEROUS 2 TO 3 FOOT DIAMETER HARDWOOD TREES AND TORE SHINGLES... ROOFING AND SIDING OFF A HOUSE. PEAK W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 1:48 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS53 KFGF 040902
SVRFGF
MNC027-111-167-NDC017-077-041000-
/O.NEW.KFGF.SV.W.0065.140904T0902Z-140904T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 AM CDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST MINNESOTA...
  WEST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 500 AM CDT

* AT 359 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF 
HORACE...AND MOVING NORTHEAST AT 40 MPH. THIS WARNING REPLACES THE 
PREVIOUS WARNING THAT WAS ISSUED FOR THE STORM NEAR ENDERLIN AS IT 
IS MOVING OUT OF THE CURRENTLY WARNED AREA. 

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HICKSON AND PROSPER AROUND 410 AM CDT.
  PRAIRIE ROSE AND FRONTIER AROUND 415 AM CDT.
  MOORHEAD AND FARGO AROUND 420 AM CDT.
  DILWORTH AND SABIN AROUND 425 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WOLVERTON...OXBOW...NORTH
RIVER...KRAGNES...GLYNDON AND AVERILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4715 9621 4645 9621 4648 9718 4707 9733
TIME...MOT...LOC 0901Z 247DEG 36KT 4676 9701

HAIL...1.00IN
WIND...60MPH

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:33 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 4, 2:33 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 AM CDT THU SEP 4 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014

SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 7AM FOR THE SOUTHERN
THIRD OF CWFA. AS HAS BEEN ADVERTISED A VERY STRONG...FOR EARLY
SEPTEMBER UP HERE...SEVERE WEATHER SCENARIO HAS DEVELOPED AND
WILL IMPACT THE CWFA THROUGH 12Z TO 15Z. CLUSTERS OF STRONG TO
SEVERE STORMS FORECAST TO DEVELOP AND MOVE QUICKLY ACROSS THE
SOUTHERN RED RIVER VALLEY WITH 60 TO 70 KTS BULK SHEAR...0-1KM
CAPE TO 2000 J/KG AND 700 MB WAA. DAMAGING WIND AND LARGE HAIL THE
MAIN RISK...BUT HIGH VGP IN THE LOWER 0 - 3 KM LAYER AND PRESENCE
OF SHARP BOUNDARY SUPPORT ISOLD TORNADOES.

STORMS SHIFT QUICKLY EAST BY 18Z. DRY SLOT MOVES IN FROM THE
SOUTHWEST SO THE BULK OF THE PRECIPITATION IS CONFINED TO OUR
EASTERN AND NORTHERN CWFA FOR THE AFTERNOON AND EARLY EVENING.
NORTHWEST WINDS BEHIND THE LOW MAY GUST TO NEAR 30 KTS...
BORDERLINE WIND ADVISORY CRITERIA. WRAP AROUND RAIN/SHOWERS
EXPECTED TO IMPACT MAINLY NORTHERN RED RIVER VALLEY 18Z - 06Z
FRIDAY.

FOR FRIDAY THE AREA SHOULD BE UNDER BROAD NORTHWEST FLOW WITH
DIMINISHING WINDS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014

FRIDAY NIGHT INTO SATURDAY SHOULD BE QUIET WEATHER AS SURFACE
HIGH MOVES ACROSS THE NORTHERN PLAINS.

SUNDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH
NEAR ZONAL FLOW ALOFT AND VARIOUS SHORTWAVES MOVING INTO THE
AREA...ALTHOUGH THERE ARE MINOR DIFFERENCES IN TIMING. WINDS
SHIFTING TO THE SOUTH AHEAD OF A SFC TROUGH SUNDAY AND MONDAY WILL
BRING A WARMING TREND AND SOME CHANCES OF PRECIP BY MONDAY AS SOME
MOISTURE RETURN OCCURS. BY MID WEEK...THE NEXT MORE SIGNIFICANT
SHORTWAVE DIGS INTO THE NORTHERN PLAINS. THIS WILL HELP DRAG A
PRETTY STRONG COLD FRONT DOWN INTO THE CWA. THERE SHOULD BE SOME
PRECIP CONTINUING THROUGH TUESDAY WITH THE FRONTAL PASSAGE...ALONG
WITH TEMPERATURES DROPPING WELL BELOW SEASONAL AVERAGES BY THE END
OF THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1144 PM CDT WED SEP 3 2014

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT.
USED THE LATEST RADAR IMAGERY AND HI-RES MODEL GUIDANCE FOR
TIMING. THIS ACTIVITY IS EXPECTED TO AFFECT EACH TAF SITE FOR AT
LEAST A BRIEF PERIOD OF TIME. THE STRONG ACTIVITY WILL BE ACROSS
SOUTHEAST NORTH DAKOTA...AND MAY AFFECT KFAR. BEHIND THIS
PRECIP...ANTICIPATE A PERIOD OF MVFR CIGS FOR A FEW HOURS.
THEN...VFR CONDITIONS AS WINDS BECOME WESTERLY (AND GUSTY).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...EWENS
LONG TERM...EWENS/JR
AVIATION...TG
Hazardous weather outlook, Sep 3, 5:56 PM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 PM CDT WED SEP 3 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
556 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...MAINLY AFTER
MIDNIGHT. THESE STORMS WILL BRING THE THREAT OF LARGE HAIL AND
POSSIBLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR/TG

In the hours before

Special weather statement, Sep 4, 2:19 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
219 AM CDT THU SEP 4 2014

MNZ002-003-NDZ029-030-039-040815-
CASS ND-CLAY MN-NORMAN MN-STEELE ND-TRAILL ND-
219 AM CDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND WESTERN NORMAN
COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN TRAILL...EXTREME
SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 315 AM CDT...

AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF CASSELTON...OR 31 MILES NORTHWEST
OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
ARTHUR AND AMENIA AROUND 225 AM CDT.
HUNTER AROUND 230 AM CDT.
PROSPER AROUND 235 AM CDT.
HARWOOD...GRANDIN AND GARDNER AROUND 245 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 81 AROUND 245 AM CDT...AND MILE MARKER 99 AROUND 250 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4749 9655 4694 9632 4693 9757 4719 9766
TIME...MOT...LOC 0719Z 247DEG 33KT 4712 9734

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:19 AM CDTSpecial Weather StatementFGFTraill56 min
Sep 4, 2:36 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland54 min
Sep 4, 2:40 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass65 min
Sep 4, 2:48 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom42 min
Sep 4, 3:13 AM CDTTornado WarningFGFBarnes47 min
Sep 4, 3:28 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland62 min
Sep 4, 3:51 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland54 min
Sep 4, 3:55 AM CDTFlash Flood WarningFGFBarnes, Cass, Ransom, Richland8 hr
Sep 4, 4:10 AM CDTTornado WarningFGFCass, Ransom, Richland39 min
Sep 4, 3:25 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin65 min
Sep 4, 4:31 AM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena59 min
Sep 4, 4:46 AM CDTTornado WarningFGFOtter Tail, Wilkin44 min
Sep 4, 4:58 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin62 min
Sep 4, 4:59 AM CDTFlash Flood WarningFGFBecker, Clay, Otter Tail, Wilkin7 hr
Sep 4, 5:06 AM CDTTornado WarningFGFOtter Tail, Wadena39 min
Sep 4, 5:32 AM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena58 min
Sep 4, 5:51 AM CDTTornado WarningFGFOtter Tail, Wadena39 min
Sep 4, 6:03 AM CDTAreal Flood WarningFGFBecker, Hubbard, Otter Tail, Wadena10 hr
Sep 4, 1:19 PM CDTRiver Flood WatchFGFClay4 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.